Morphine-induced muscle rigidity in a term neonate
The Annals of Pharmacotherapy , Volume 43 - Issue 10 p. 1724- 1726
OBJECTIVE: To describe a potentially fatal adverse drug event after administration of morphine to a term neonate. CASE SUMMARY: A 2-day-old term neonate experienced generalized muscle rigidity and laryngeal spasm resulting in acute respiratory failure on 2 separate occasions after morphine administration. The first occasion was after administration of bolus doses of fentanyl and morphine 100 μg/kg in the operating theater; administration of intravenous propofol 2 mg/kg resulted in relief of muscle rigidity. The second occasion occurred a few hours later, when the patient received a continuous infusion of morphine 4.4 μg/kg/h in the intensive care unit and experienced generalized muscle rigidity with respiratory compromise. The opioid antagonist naloxone 30 μg/kg was administered intravenously, which immediately resulted in a patent airway and spontaneous breathing. An objective causality assessment using the Naranjo probability scale revealed that the likelihood of morphine causing the patient's muscle rigidity on the second occasion was highly probable to definite. It is not clear whether the first occurrence of muscle rigidity was morphine-induced. DISCUSSION: We searched PubMed and EMBASE (through August 2009) for previous reports of morphine-related muscle rigidity and/or laryngeal spasm, using the search terms (muscle rigidity OR chest rigidity OR laryngeal spasm) AND (morphine OR fentanyl OR opioid). Sudden onset of muscle rigidity and laryngeal spasm is described in the literature as a rare but serious adverse event after infusion of fentanyl and similar opioids in both adults and young infants. However, there are no reports of this potentially fatal adverse event after administration of morphine. To our knowledge this is the first case reported of life-threatening muscle rigidity and laryngeal spasm after therapeutic doses of morphine in humans. CONCLUSIONS: A serious adverse event consisting of generalized muscle rigidity and laryngospasm can occur after bolus administration of morphine as well as during continuous infusion. Clinicians should be aware of this possibility.
|, , , ,|
|The Annals of Pharmacotherapy|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
van der Lee, R, Ceelie, I, & de Wildt, S.N. (2009). Morphine-induced muscle rigidity in a term neonate. The Annals of Pharmacotherapy, 43(10), 1724–1726. doi:10.1345/aph.1M268